New Jersey, 2005

Damaging Wind in New Jersey, July 19, 2005

July 19, 2005 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm tore down trees and wires across the southern tier of Sussex County from Stillwater Township east through Green Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm tore down trees and wires across the southern tier of Sussex County from Stillwater Township east through Green Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 19, 3:30 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 19, 3:30 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EDT TUE JUL 19 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
AT 4:00 PM, THE FRONT WAS THROUGH ERIE, YOUNGSTOWN AND ZANESVILLE.
SCATTERED SHOWERS AND TSTMS HAD DEVELOPED IN THE HUMID AIR OUT AHEAD
OF THE FRONT, MAINLY ALONG REMNANT BOUNDARIES.  THE CONVECTION IS
LARGELY DIURNAL IN NATURE AND IT SHOULD BEGIN TO WEAKEN AROUND
SUNSET.

THE COLD FRONT SHOULD MAKE ITS WAY THROUGH MOST OF OUR REGION BY
DAYBREAK ON WEDNESDAY.  IT SHOULDNT HAVE MUCH WIND ASSOCIATED WITH
IT, THEREFORE, THE HUMIDITY WILL LIKELY LINGER INTO THE EARLY
MORNING ON WEDNESDAY.  AS A RESULT, WEVE MENTIONED SOME PATCHY FOG
FOR LATE TONIGHT AND EARLY WEDNESDAY MORNING.

DRY AIR IS FORECAST TO BUILD IN ABOVE THE BOUNDARY LAYER FOR
WEDNESDAY.  WITH PLENTY OF SUNSHINE ON WEDNESDAY THE DRIER ARE
SHOULD MIX DOWN DURING THE LATE MORNING AND AFTERNOON HOURS.  DEW
POINT TEMPS ARE FORECAST TO DROP FROM THE LOWER AND MIDDLE 70S ON
WEDNESDAY MORNING INTO THE LOWER AND MIDDLE 60S BY WEDNESDAY
EVENING.

THE SUNSHINE ON WEDNESDAY SHOULD CAUSE TEMPS TO RISE TO NEAR 90
DEGREES THROUGHOUT MOST OF OUR REGION.  VERY WARM TEMPS WILL
CONTINUE THROUGH THURSDAY WITH ANOTHER (MORE SUBSTANTIAL) COLD FRONT
FORECAST TO ARRIVE LATE ON FRIDAY.

EVEN THOUGH IT WILL REMAIN VERY WARM FOR THE NEXT COUPLE OF DAYS,
DEW POINT TEMPS ARE FORECAST TO REMAIN IN THE 60S.  AS A RESULT,
HEAT INDEX VALUES WILL LIKELY REMAIN CLOSE TO THE ACTUAL AIR TEMPS.
WE ARE NOT EXPECTING ANY 100 DEGREES HEAT INDEX VALUES AND THEREFORE
THE EXCESSIVE HEAT WARNING WILL BE ALLOWED TO EXPIRE THIS EVENING.

&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
FOLLOWING A COLD FRONT ON FRIDAY NIGHT A SOMEWHAT COOLER AREA OF
HIGH PRESSURE IS EXPECTED TO BUILD INTO OUR REGION FOR THE WEEKEND
WITH AFTERNOON HIGHS MAINLY IN THE 80S AND OVERNIGHT LOWS IN THE
60S.  ONCE THE HIGH PASSES OFF THE NEW ENGLAND COAST ON SUNDAY
NIGHT, ANOTHER SHOT OF HOT AIR IS EXPECTED TO BUILD INTO OUR REGION
FROM THE WEST FOR THE EARLY PART OF NEXT WEEK.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS FIRING UP AGAIN IN AFTERNOON
HEATING.  GIVEN RELATIVELY LOW PROBABILITY TO AFFECT TAF SITES, HAVE
BEEN USING CB CLOUD GROUP TO HIGHLIGHT RISK.  ONCE AGAIN HAVE
INTRODUCED FOG FOR OVERNIGHT PERIOD WITH RELATIVELY HIGH DEWPOINTS
AND LIGHT WINDS.  IMPROVING TREND FROM 12Z TO 14Z ON WED AS VSBYS
INCREASE WITH DAYTIME HEATING.  MINOR AIR MASS CHANGE ON WED AS COLD
FRONT PUSHES THROUGH.  MOST NOTICEABLE IMPACT IS WITH DEWPOINTS AND
LESSER PROBABILITIES FOR PRECIPITATION ON WED.

&&

.MARINE...
AREAS OF FOG WITH LOW VSBYS TONIGHT.  FRONTAL PASSAGE LATE TONIGHT
BRINGS WINDS AROUND TO W AND NW.  ANOTHER FRONT EXPECTED ON LATE
FRI.   SEAS 2 TO 3 FT ON THE COAST AND AROUND 1 FT IN THE BAY FOR
THIS FORECAST PERIOD.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...GIZOT/SZATKOWSKI
Hazardous weather outlook, Jul 19, 4:13 AM EST, 13 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
513 AM EDT TUE JUL 19 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-
012>027-PAZ054-055-060>062-067>071-201000-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
513 AM EDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

LOCALIZED HEAVY DOWNPOURS ARE EXPECTED DURING SCATTERED
THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING. LOCAL PONDING OF
WATER AND POOR DRAINAGE FLOODING MAY OCCUR, AND SOME SMALL CREEKS AND
STREAMS MAY FLOOD. DANGEROUS CLOUD TO GROUND LIGHTNING AND SOME GUSTY
WINDS ALSO ARE EXPECTED WITH SOME THUNDERSTORMS.

HEAT INDICES ARE FORECAST TO REACH AROUND 100 OVER MUCH OF THE REGION
AWAY FROM THE COAST AND THE HIGHER ELEVATIONS TODAY.
AN EXCESSIVE HEAT WARNING FOR HIGHLY URBANIZED PORTIONS OF THE
DELAWARE VALLEY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MPD

The radar

The Philadelphia radar (KDIX), 128 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
July 19, 5:20 PM EST to 6:00 PM EST
Where
Sussex County, Stillwater
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -74.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468134.